zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A theory of discretization for nonlinear evolution inequalities applied to parabolic Signorini problems. (English) Zbl 0954.65052

The purpose of this paper is to study a question concerning the discretization theory for a class of nonlinear evolution inequalities that encompasses time dependent monotone operator equations and parabolic variational inequalities. This discretization theory combines a backward Euler scheme for time discretization and the Galerkin method for space discretization. It is included the set of convex subsets in the sense of Glowinski-Mosco-Stummel to allow a nonconforming approximation of unilateral constraints. As an application the parabolic Signorini problems involving the p-Laplacian (with standard piecewise polynomial finite elements for space discretization) are proposed.

Main result: A new approach in view to the convergence analysis of Glowinski-Lions-Trémolières (the variational inequalities given by bilinear forms) to nonlinear evolution problems is presented. Without imposing any regularity assumption for the solution various norm convergence results for piecewise linear (or piecewise quadratic) trial functions are established. The authors present a new theory of full space time discretization for the evolution problem. Finally, new discretization theory to p-harmonic Signorini initial boundary value problems is applied.

MSC:
65K10Optimization techniques (numerical methods)
65M60Finite elements, Rayleigh-Ritz and Galerkin methods, finite methods (IVP of PDE)
35K85Linear parabolic unilateral problems; linear parabolic variational inequalities
49J40Variational methods including variational inequalities
49M15Newton-type methods in calculus of variations
35K90Abstract parabolic equations
References:
[1]

C. Atkinson–C. R. Champion, Some boundary value problems for the equation

underset{raise0·3emhbox{-}}{nabla}cdotcdotunderset{raise0·3emhbox{-}}{nabla}phi|underset{raise0·3emhbox{-}}{nabla}phi|N̂=0·Q·Journ·Mech·Appl·Math·,37(1984),pp·401--419·

· Zbl 0567.73054 · doi:10.1093/qjmam/37.3.401
[2]H. Attouch,Variational Convergence for Functions and Operators, Pitman, Boston (1984).
[3]J. P. Aubin–A. Cellina,Differential Inclusions, Springer, New York (1984).
[4]C. Baiocchi,Discretization of evolution variational inequalities, in:Partial Differential Equations and the Calculus of Variations I, Essays in Honor of E. De Giorgi (F. Colombini,A. Marino,L. Modica andS. Spagnolo, eds.), Birkhäuser, Basel (1989), pp. 59–82.
[5]C. Baiocchi–A. Capelo,Variational and Quasivariational Inequalities, Wiley, Chichester, New York (1984).
[6]E. Di Benedetto,Degenerate Parabolic Equations, Springer, New York (1993).
[7]H. Brèzis,Problèmes unilatéraux, J. Math. Pures Appl.,51 (1972), pp. 1–168.
[8]H. Brèzis,Operateurs Maximaux Monotones, North-Holland, Amsterdam (1973).
[9]G. Chavent–J. Jaffre,Mathematical Models and Finite Elements for Reservoir Simulation, North-Holland, Amsterdam (1986).
[10]P. G. Ciarlet,The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam (1978).
[11]R. Dautray–J. L. Lions,Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 3:Evolution Problems I, Springer, Berlin, Heidelberg, New York (1992).
[12]G. Duvaut–J. L. Lions,Inequalities in Mechanics and Physics, Springer, berlin, Heidelberg, New York (1976).
[13]H. Gajewski–K. Gröger–K. Zacharias,Nichtlineare Operatorgleichungen und Operatordifferentialgleichungen, Akademie-Verlag, Berlin (1974).
[14]R. Glowinski,Numerical Methods for Nonlinear Variational Problems, Springer, Berlin (1984).
[15]R. Glowinski–J. L. Lions–R. Trémolières,Numerical analysis of variational inequalities, North-Holland, Amsterdam (1981).
[16]K. Gröger,Discrete-time Galerkin methods for nonlinear evolution equations, Math. Nachr.,78 (1978), pp. 247–275. · Zbl 0408.65071 · doi:10.1002/mana.19780840115
[17]J. Gwinner,A discretization theory for monotone semicoercive problems and finite element convergence for p-harmonic Signorini problems, Z. Angew. Math. Mech.,74 (1994). pp. 417–427. · Zbl 0823.31006 · doi:10.1002/zamm.19940740917
[18]D. L. Hill–J. M. Hill,Utilization of nonlinear diffusion solutions for n-diffusion and power-law materials, Acta Mechanica,91 (1992), pp. 193–208. · Zbl 0743.76009 · doi:10.1007/BF01194109
[19]P. R. Halmos,Measure Theory, Springer, New York (1974).
[20]E. Hewitt–K. Stromberg,Real and Abstract Analysis, Springer, Berlin (1965).
[21]U. Hornung,A unilateral boundary value problem for unsteady waterflow in porous media in:Applied nonlinear functional analysis, variational methods and ill-posed problems, Proc. Workshop (R. Gorenflo,K. H. Hoffmann, eds.) pp. 59–94, Meth. Verf. Math. Phys., Berlin (1981).
[22]C. Johnson,A convergence estimate for an approximation of a parabolic variational inequality, SIAM J. Numer. Anal.,13 (1976), pp. 599–606. · Zbl 0337.65055 · doi:10.1137/0713050
[23]J. Kačur,Method of Rothe in Evolution Equations, Teubner, Leipzig (1985).
[24]O. A. Ladyzenskaja,New equations for the description of motion of viscous incompressible fluids and solvability in the large of boundary value problems for them, Proc. Steklov Inst. Math.,102 (1967), pp. 95–118. English transl: Trudy Math. Inst. Steklov102 (1967), pp. 85–104.
[25]J. L. Lions,Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, Paris (1969).
[26]G. Lippold,Error estimates for the implicit Euler approximation of an evolution inequality, Nonlinear Anal. Theory. Methods Appl.,15 (1990), pp. 1077–1089. · Zbl 0727.65058 · doi:10.1016/0362-546X(90)90155-A
[27]W. B. Liu–J. W. Barrett,Quasi-norm error bounds for the finite element approximation of some degenerate quasilinear parabolic equations and variational inequalities, Numer. Funct. Anal. Optimization, No. 9-10,16 (1995), pp. 1309–1321. · Zbl 0861.65076 · doi:10.1080/01630569508816675
[28]E. Magenes,On the approximation of some nonlinear evolution equations, Ric. Mat.,40 Suppl. (1991), pp. 215–240.
[29]U. Mosco,Convergence of convex sets and of solutions of variational inequalities, Advances in Math.,3 (1969), pp. 510–585. · Zbl 0192.49101 · doi:10.1016/0001-8708(69)90009-7
[30]J. Naumann Einführung in die Theorie parabolischer Variationsungleichungen, Teubner, Leipzig (1984).
[31]J. Nečas,Les méthodes directes en théorie des équations elliptiques, Masson, Paris (1967).
[32]W. Oettli,Monoton-konvexe Funktionen–eine Bemerkung zum Satz von Browder-Minty, in:Advances in mathematical optimization, Pap. Dedic. F. Nožička Occas. 70. Birthday, Math. Res.45 (1988), pp. 130–136.
[33]Y. Sonntac–C. Zalinescu,Set convergences: A survey and a classification, Set-Valued Anal. No. 1-2,2 (1994), pp. 339–356. · Zbl 0810.54012 · doi:10.1007/BF01027110
[34]F. Stummel Perturbation theory for Sobolev spaces, Proc. Royal Soc. Edinburgh,73A (1974/75), pp. 5–49.
[35]Dongming Wei,Existence, uniqueness, and numerical analysis of solutions of a quasilinear parabolic problem, SIAM J. Numer. Anal.,29 (1992), pp. 484–497. · Zbl 0763.65077 · doi:10.1137/0729029
[36]K. Yosida,Functional Analysis, 6th ed., Springer, Berlin, New York (1980)
[37]E. Zeidler,Nonlinear Functional Analysis and its Applications, Vol. II/A:Linear Monotone Operators, Springer, Berlin, New York (1990).
[38]E. Zeidler,Nonlinear Functional Analysis and its Applications, Vol. II/B:Nonlinear Monotone Operators Springer, Berlin, New York (1990).
[39]A. Ženíšek,Approximations of parabolic variational inequalities, Apl. Mat.,30 (1985), pp. 11–35.
[40]A. Ženíšek,Nonlinear Elliptic and Evolution Problems and Their Finite Element Approximation, Academic Press, London (1990).